Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 17, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Mar 17, 2021, 6:43 AM CDT for Bell County, Texas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2021, 6:43 AM CDT (11:43 UTC)
- Expired
- Mar 17, 2021, 7:04 AM CDT
- In force
- 21 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Bell County, TX
The radar
The Ft Hood radar (KGRK), 39 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 11.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1277 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.5
The text
As transmitted.
178
WUUS54 KFWD 171143
SVRFWD
TXC027-171230-
/O.NEW.KFWD.SV.W.0017.210317T1143Z-210317T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
643 AM CDT Wed Mar 17 2021
The National Weather Service in Fort Worth has issued a
* Severe Thunderstorm Warning for...
Bell County in central Texas...
* Until 730 AM CDT.
* At 643 AM CDT, a severe thunderstorm was located near Florence, or
14 miles southwest of Harker Heights, moving northeast at 60 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is possible.
* Locations impacted include...
Killeen, Temple, Harker Heights, Belton, Nolanville, Morgan's Point
Resort, Salado, Little River-Academy and Troy.
This includes Interstate 35 between mile markers 277 and 312.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection get inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3087 9763 3091 9783 3099 9788 3132 9742
3124 9734 3128 9728 3110 9715 3085 9758
TIME...MOT...LOC 1143Z 232DEG 55KT 3089 9780
HAIL...1.00IN
WIND...<50MPH
$$
Stalley1 follow-up statement
087
WWUS54 KFWD 171204
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
704 AM CDT Wed Mar 17 2021
TXC027-171213-
/O.CAN.KFWD.SV.W.0017.000000T0000Z-210317T1230Z/
Bell TX-
704 AM CDT Wed Mar 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR BELL COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central Texas.
LAT...LON 3087 9763 3091 9783 3099 9788 3132 9742
3124 9734 3128 9728 3110 9715 3085 9758
TIME...MOT...LOC 1200Z 232DEG 55KT 3108 9751
$$
StalleyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 2:35 AM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, Mar 17, 2:35 AM CDT, 4 hours 8 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 235 AM CDT Wed Mar 17 2021 ...New Long Term... .SHORT TERM... /Issued 126 AM CDT Wed Mar 17 2021/ Update: A dryline continues to push eastward out of the Big Country, visible on both area WSR-88Ds and satellite. A plume of dust, originating from the higher terrain in Mexico, is likely leading to a slight decrease in convective initiation along the line between Abilene, TX and Frederick, OK. The expectation is that as the boundary progresses eastward and moisture rich air moves northwestward, sufficient moistening should lead to additional thunderstorm development. The overall forecast through the rest of tonight and into tomorrow morning has been largely unchanged compared to the previous forecast. Latest hi-resolution models continue to push a line of convection eastward. It is likely that an additional convective watch may be needed later this morning as the expected line moves east of the I-35 corridor. The main threats will continue to be damaging winds and large hail, but given better low-level moisture and sufficient low-level shear as the line moves east, a tornado or two cannot be ruled out. For additional details, see the discussion below. Hernandez Previous Discussion: /Now Through Wednesday Night/ Key Points: - Strong to severe storms will be possible tonight - The main threats will be large hail and damaging winds, but an embedded tornado or two cannot be ruled out - Storms will be exiting to the east Wednesday morning - Windy conditions expected Wednesday A potent storm system, now centered in central New Mexico, continues to advance eastward this Tuesday evening. Ahead of the system, a fairly complex atmospheric set-up is unfolding as dew points dip below zero across the Texas Panhandle, leading to dew point depressions of around 75 degrees. This significantly dry air is occurring behind an eastward moving dryline, where a significant amount of dust is being picked up and aiding in sharpening the moisture gradient out west. In the meantime, a southward surging cold front is now moving across I-40 in the Panhandle and is expected to overtake the dryline tonight as they both move towards our neck of the woods. So what does this all mean for North and Central Texas residents? The ingredients for a nocturnal line of storms to move across the region will be in place such that there will be a threat for strong to severe storms. As of the 3/17 00Z FWD sounding, a weak capping inversion remains in place, keeping a "lid" on any storm development at the moment. In addition, dew points remain in the 50s to mid 60s across the region with a fairly dry 850-500 mb layer. As the powerful system gets closer to the region, a rapid modification to the region's moisture profile is expected as southerly winds increase. The increasing winds will allow for surface dew points to climb closer to 70 F, as well as moisten the remaining lower half of the atmosphere. Mid-level lapse rates currently around 8 C/km are expected to further steepen as dynamic cooling continues with the approaching system. These steep lapse rates are likely to enhance the development of strong updrafts capable of producing large hail. Thunderstorm updrafts are likely to remain fairly strong given that the line of storms will continue moving into a strongly sheared, moist and unstable environment. Bowing segments within the line will allow for an enhanced area of strong winds, some of which could be strong enough to cause damage to property. Given the presence of strong 0-3 km shear within the eastward moving line of thunderstorms, low-level rotation embedded within the line of storms may lead to the development of brief tornadoes. Given the timing of the anticipated line of storms, it is important to have multiple ways of receiving severe weather notifications. Not only is it important to have a reliable method, but a method that will wake you up in the middle of the night if you are in the path of significant severe weather. If your primary source of weather information is a cell phone, tonight may be a night to forgo placing the device on "Do Not Disturb" to allow audible alerts from your phone. With the cold front continuing to push eastward through the morning hours, all precipitation is expected to move out of our region by noon Wednesday. The main concern on Wednesday will be the strong westerly winds that will be in place. Winds are likely to range between 20-30 mph, with gusts possibly as high as 40 mph in the afternoon. Highs tomorrow will likely top out in the lower 60s in the west to lower 70s in the east. The windy conditions, although not as strong, will likely persist through tomorrow night as overnight lows drop into the 40s. Hernandez && .LONG TERM... /NEW/ /Thursday through Mid Next Week/ Dry and pleasant weather conditions are in the forecast for North and Central TX through the end of the week and into the weekend. Expect lots of sunshine and below normal temperatures Thursday and Friday as we enjoy the northerly breeze. It will be windy/breezy again on Thursday due to the pressure gradient between the Wednesday's storm system and a high pressure moving from the west. Winds will remain in the 15-20 mph range with higher gusts through the afternoon. The combination of the breezy northwest winds and minimum relative humidity values below 30% may result in additional grass fire threat on Thursday mainly west of I-35. Otherwise, the high temperatures Thursday and Friday will stay in the 60s with overnight lows falling into in the upper 30s to the west and 40s elsewhere. While a slow warming trend is expected this weekend, temperatures will remain near or just below climo for mid March. The high pressure will move to the east on Sunday and the southerly winds will spread some of the Gulf moisture back into our area just in time for the next shortwave. The upper level trough will approach from the Southwest early next week bringing our next chance for showers and thunderstorms. Since there are some differences in timing and strength with this wave, we will keep the blended solution for Monday-Wednesday precip chances. Instability appears to be limited at this time, but we will continue to monitor the severe weather potential as we get close to that time period. Sanchez && .AVIATION... /Issued 126 AM CDT Wed Mar 17 2021/ Update: /06Z TAFs/ Concerns... MVFR now in place. Line of storms will likely move across the I-35 corridor around 09Z-11Z. Westerly winds will increase tomorrow afternoon, leading to increasing crosswind concerns. MVFR is now impacting much of the region as rapid low-level moistening is ongoing. The MVFR conditions are expected to persist until the front reaches the TAF locations, at which point a period of thunderstorms is expected. The line of storms will be moving eastward through the morning hours, leading to a return of VFR across North and Central Texas TAF. Strong westerly winds are expected to develop tomorrow afternoon, leading to increasing crosswind concerns to north/south oriented runways. Wind speeds are expected to diminish late in the afternoon, yet still remain between 10-15 KT out of the northwest through tonight. Hernandez && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 68 44 62 43 63 / 20 0 0 0 0 Waco 73 44 65 42 65 / 20 0 0 0 0 Paris 71 44 58 40 61 / 70 0 0 0 0 Denton 67 41 61 38 64 / 10 0 0 0 0 McKinney 69 43 61 40 63 / 30 0 0 0 0 Dallas 71 46 64 44 64 / 20 0 0 0 0 Terrell 70 43 62 41 63 / 40 0 0 0 0 Corsicana 72 44 64 43 63 / 50 0 0 0 0 Temple 74 43 66 41 66 / 20 0 0 0 0 Mineral Wells 65 40 62 38 64 / 10 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM this morning to 7 PM CDT this evening for TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175. &&
Hazardous weather outlook, Mar 17, 6:00 AM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 600 AM CDT Wed Mar 17 2021 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181100- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 600 AM CDT Wed Mar 17 2021 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. A line of strong to severe storms will move through the eastern third of our forecast area this morning before 10 AM. Damaging wind gusts will be the primary threat, but large hail and an isolated tornado cannot be ruled out. West winds of 20 to 30 mph with gusts to 40 mph will make driving conditions difficult this afternoon. Gusty winds and low humidity will also elevate the fire weather danger west of I-35. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated fire weather conditions will continue through late this weekend for areas west of I-35. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested this morning before 10 AM.
In the hours before
Local storm report, Mar 17, 5:03 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
503 AM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 AM TSTM WND GST 3 SSW GRAND PRAIRIE 32.65N 97.03W
03/17/2021 M66 MPH DALLAS TX EMERGENCY MNGR
&&
PRATERLocal storm report, Mar 17, 5:57 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
557 AM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 AM TSTM WND GST 3 WNW LAWRENCE 32.76N 96.40W
03/17/2021 M73 MPH KAUFMAN TX TRAINED SPOTTER
&&
PRATERSpecial weather statement, Mar 17, 6:22 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
622 AM CDT Wed Mar 17 2021
TXZ135-147-148-162-171215-
Anderson TX-Leon TX-Freestone TX-Henderson TX-
622 AM CDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR FREESTONE...NORTHEASTERN LEON...
HENDERSON AND ANDERSON COUNTIES UNTIL 715 AM CDT...
At 622 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Athens to near Fairfield. Movement was
east at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Palestine, Athens, Teague, Fairfield, Chandler, Malakoff, Elkhart,
Frankston, Brownsboro, Eustace, Berryville, Trinidad, Edom, Coffee
City, Caney City, Fairfield Lake State Park, Payne Springs, Log
Cabin, Murchison and Oakwood.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central and north central Texas.
LAT...LON 3160 9527 3154 9565 3149 9574 3145 9571
3147 9573 3157 9629 3196 9616 3201 9605
3208 9606 3210 9612 3236 9603 3236 9545
3223 9549 3218 9546 3215 9548 3208 9542
3185 9545 3182 9540 3176 9540 3168 9528
TIME...MOT...LOC 1122Z 271DEG 38KT 3221 9580 3162 9615
StalleyLocal storm report, Mar 17, 6:25 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
625 AM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 AM TSTM WND GST 3 WNW LAWRENCE 32.76N 96.40W
03/17/2021 M73 MPH KAUFMAN TX TRAINED SPOTTER
&&
PRATERLocal storm report, Mar 17, 6:38 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
638 AM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 AM TSTM WND GST GRAND SALINE 32.68N 95.71W
03/17/2021 M62 MPH VAN ZANDT TX TRAINED SPOTTER
&&
PRATERSpecial weather statement, Mar 17, 6:40 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
640 AM CDT Wed Mar 17 2021
TXZ158-171230-
Bell TX-
640 AM CDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR BELL COUNTY UNTIL 730 AM CDT...
At 639 AM CDT, Doppler radar was tracking a strong thunderstorm near
Florence, or 13 miles northwest of Serenada, moving northeast at 60
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Killeen, Temple, Harker Heights, Belton, Nolanville, Morgan's Point
Resort, Salado, Little River-Academy and Troy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central Texas.
LAT...LON 3087 9763 3091 9783 3099 9788 3132 9742
3124 9734 3128 9728 3110 9715 3085 9758
TIME...MOT...LOC 1139Z 234DEG 54KT 3085 9785
StalleyThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 2:26 AM CDT | Severe Thunderstorm Warning | FWD | Comanche, Eastland, Erath, Hamilton, Mills | 79 min |
| Mar 17, 3:14 AM CDT | Special Weather Statement | FWD | Jack | 46 min |
| Mar 17, 3:38 AM CDT | Severe Thunderstorm Warning | FWD | Bosque, Erath, Hill, Hood, Johnson, Somervell | 67 min |
| Mar 17, 3:40 AM CDT | Severe Thunderstorm Warning | FWD | Denton, Parker, Tarrant, Wise | 65 min |
| Mar 17, 4:38 AM CDT | Severe Thunderstorm Warning | FWD | Dallas, Ellis, Hill, Johnson, Tarrant | 82 min |
| Mar 17, 4:57 AM CDT | Severe Thunderstorm Warning | FWD | Falls, Freestone, Hill, Limestone, McLennan, Navarro | 48 min |
| Mar 17, 5:04 AM CDT | Areal Flood Advisory | FWD | Dallas, Tarrant | 116 min |
| Mar 17, 5:19 AM CDT | Severe Thunderstorm Warning | FWD | Collin, Hunt, Kaufman, Rockwall, Van Zandt | 56 min |
| Mar 17, 6:06 AM CDT | Severe Thunderstorm Warning | FWD | Delta, Hopkins, Hunt, Rains, Van Zandt | 54 min |
| Mar 17, 6:22 AM CDT | Special Weather Statement | FWD | Anderson, Freestone, Henderson | 53 min |
| Mar 17, 6:40 AM CDT | Special Weather Statement | FWD | Bell | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.